I have been taking Amitriptyline for migraine prevention for the last 4 years. I can no longer take the side effects. The large amount of weight gain, constipation, dry eyes, dry mouth, sleepiness... and this list could go on. Without talking to my doctor first, I decided to quit cold-turkey about 5 days ago. I Have since been experiencing horrendously morbid/ tragic dreams (involving people I know very well), anxiety, invlountary muscle twitches, depression, crying attacks (sobbing uncontrolably at any given time/ no warning) followed by a complete lack of caring for anyone/ anything, irrational thoughts that put myself directly in harms way and could possibly result in my own death, insomnia (I really don't want to sleep if my dreams are going to be what they've been) and the list could go on.
I've told my doctors about all of this and we have come to an agreement to just ride this thing out instead of going back on the drug and starting a slow weening process.
I'm wondering if anyone eles has taken this drug, gotten off it and experienced anything remotely close to to what I've described. If so, could you please tell me how long the side-effects lasted? My anxiety level of none of these symptons ever going away and this is how life is always going to be is highly elevated.
(I've posted this same question to those in the migraine forum, as I wasn't perscribed this medication for depression, but for migraine prevention)
i was taking Amitripyline 15 years ago thats a very old drug not prescribed much these days and yes i had all the symptoms your suffering. A couple of months and you should be back to normal.im now taking aropax and im suffering thye same sick, weired,wacky,horifiying,morbid dreams again, thats if im lucky to sleep.Im trying to ween of them but finding it impossible.These so called anti depressants are nothing but a big money making con,and runining peoples lives.leave them well a lone just suffer the migranes (migraines),migranes (migraines) are less hell then the mental torture these anti depressants cause.
Hello, I have been on Amitripyline for 2 years now, and also decided to go cold turkey. I was prescribed it to cure my chronic migranes (migraines) that i was getting 3-5 times a week. At first i thought the medication was working well, my migranes (migraines) were cut it half and almost completley gone! My doctor failed to elaborate that it was indeed an anitdepressant.
The side effects after a while were unbearable. It made me go complelty numb on my right side, sadness, indifference, and a metallicy after taste in my mouth everytime i ate something. Dreams were always vivid and scary. Now that i stopped completley, i had horrible withdrawls. Vomitting, nausea, pins and needles tingling, horrible dizziness, feelings of wanting to faint, blackout, memory loss, awful and unspeakable nightmares, are to name the few. it has been over a month that i quit, and withdrawls are decreasing dramatically...although some are still linger, i believe it was worth it. I am positve and am exicted to finally live a drug-free life. Please do not give up hope, because in the long term, you are doing something better for you. Be strong!
I just started amitriptyline for chronic migraines about a month ago. On top of the migraines I'm Bi Polar/ADHD/Severe Anxiety. I love the labels put on me as if I were a pill bottle and based on my disorder you'll find any number of pills in there. I've been a guinea pig for years while they try anything and everything to "get my disorders under control". However, I found that once I stopped taking everything (I had to be weened off the Klonopin and Abilify - cold turkey sent me spinning) nothing was as bad as they described it. I stopped taking the Abilify and Klono almost a year ago and I'm the better for it. I actually not manic all the time (thanks to the Abilify, I would be manic with little to no sleep for weeks) and I have experienced such clear thinking that I never knew existed. I was severely warned that I would feel better for the first month because the meds were still in my system, but afterwards I would return to the "horrible state of mind" that I was "previously in". Please. This was the best decision I've ever made. A year later and I'm so much better.
But, I too didn't realize that amitriptyline was used as an anti-depressant when it was prescribed. I wasn't taking it nightly as required because I hated the dreams I would have and the tiredness associated with it only made me sleep longer and experience more dreams. I had two migraines this weekend, so when I got home from work tonight I took it - and I just woke up after a horrible nightmare that seemed to last for hours. Being chased, trying to escape, feeling panic the whole time - THIS is what they consider sleep and rest? Please. I flushed the bottle tonight, dam the withdrawl (withdrawal). I'm done.
A drug free life is what I'm seeking - and once the dose I took today is out of my system, I'm starting a liquid vitamin regimen. Because of all the pills I've taken my system is really thrown and I've not been consuming the correct vitamins, so now I start to change that. I went online tonight and found everything I needed and I hope this works.
Drugs - legal and otherwise - are so awful. I know that some people truly need regular medication for many things, but I think the mentality to shove a pill down someone's throat as a means to get well without truly examining the situation and other options is a sickness all its own. God created this earth - and provided everything we need, including natural "medication" or vitamins. I'm not telling everyone to drop their meds - please, there are actually some medications worth every penny for some sicknesses and disorders, but if you're Bi Polar, ADHD or suffer from chronic migraines, you I can speak to. I'm going to try this natural approach and see what happens. I have a sneaking suspicion my doctor and medication bills will see a dramatic drop. Fingers crossed.
Your posts are freaking me out. I had brain surgery a few years ago, and as you could imagine, I was having a terrible problem with headaches. It was really discouraging, so doctors finally gave me Amitriptyline to help me tolerate the pain while I was healing. The few days that I have forgotten to take my medicine, it is amazing how clear headed and energetic I felt. So, finally sick of all the weight gain, I decided to go cold turkey two days ago.
My body is being flushed with pain, tingling, hot, cold, and I am acting crazy and emotional. I can't control it. home_skillet 's description IS EXACTLY mine...I am nauseous, dizzy, I feel like I am going to faint... I was thinking that a few days of torture would be bearable, but I am not sure I can handle a month! Looking at the symptoms you listed of the medication though...I have looked at the information that comes when you purchase it, but I don't know how I didn't connect that I have quite a few side effects. This has been the most apathetic year of my life. I feel like I live in a fog and went from a driven individual to someoen to frozen to do anything. I also have been getting horrible nightmares and I am constantly in a state of exhaustion.
I know the question/comments were posted awhile ago, btu if any of you have advice on how to make it through this, or remedies to help, I think I am going to need it.
hey guys.. I am happy to have find out comments about this medication, tonight I went to the ER because im withdrawling from opiods(oxycodone) which I have been taking for nearly 3 years now.. very very crazy symptoms, pretty much like you described.. I had doubts before trying out this new pill..I think I will try to live with my chronic back pain once I can get rid of the opiod detox.. Thanks guys for giving me hope! much appreciated.
hello zipper, I am not a doctor but having taken many medication for a 27yo,(long medical history) maybe ask your GP to ease those withdrawls with stuff like clonidine? its working quite well for me with opiods.. Take care and best of luck my friend
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.